Oregon, 2013Lightning Strike in Oregon, September 5, 2013
September 5, 2013 · NWS MFR · 1 event in 1 county or zone
A logger was injured when lightning struck while he was holding a steel choker cable. He received a severe shock, but recovered and returned to work four days later.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A logger was injured when lightning struck while he was holding a steel choker cable. He received a severe shock, but recovered and returned to work four days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 5, 12:00 PM PST, 0 minutes earlier.
Area forecast discussion, Sep 5, 12:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU SEP 5 2013
.DISCUSSION...05/12Z NAM/GFS IN.
A CUTOFF LOW JUST OFF THE SOUTHERN OREGON COAST IS NOW LIFTING BACK
INTO THE WESTERLIES...BUT IT WILL DO SO IN FITS AND STARTS. IT
WILL MOVE ONSHORE THIS AFTERNOON...MOVE NORTHEAST INTO EASTERN
WASHINGTON STATE FRIDAY MORNING...REMAIN THERE THROUGH SATURDAY...
THEN FINALLY MOVE OUT TO THE EAST SATURDAY NIGHT INTO SUNDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AS
THE LOW APPROACHES AND TRAVERSES THE CWA...THEN SOME SHOWERS WILL
PERSIST TONIGHT OVER THE NORTHWEST PORTIONS OF THE CWA DUE TO
MOISTURE WRAPPING AROUND THE LOW. PRECIPITATION WILL END FRIDAY.
WINDS WILL BE GUSTY OVER THE RIDGES AND THE EAST SIDE THROUGH THIS
EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON
OVER NORTHERN LAKE COUNTY...SO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT THERE INTO THIS EVENING.
ONCE THE LOW MOVES OUT...A STRONG UPPER RIDGE WILL BUILD OVER THE
PACIFIC NORTHWEST SUNDAY...AND THIS WILL EVENTUALLY MORPH INTO A
WEAK REX BLOCK TUESDAY INTO WEDNESDAY WITH THE HIGH PORTION OF THE
BLOCK RIGHT OVER OREGON. OFFSHORE LOW LEVEL FLOW WILL DEVELOP
SATURDAY NIGHT AND CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK.
EXPECT DRY WEATHER WITH A WARMING TREND BEGINNING SUNDAY. THE
WARMING WILL PEAK AROUND THE MIDDLE OF NEXT WEEK WITH INLAND HIGH
TEMPERATURES 5-10 DEGREES ABOVE NORMAL.
THE BLOCK WILL BE A BRIEF ONE...BREAKING DOWN WEDNESDAY NIGHT. THE
LOW PORTION OF THE BLOCK WILL THEN MIGRATE NORTH TO NORTHERN
CALIFORNIA THURSDAY. THIS LOW WILL BE WEAK...BUT IT WILL HELP
INDUCE SOME SOUTHERLY FLOW ALOFT AND THIS WILL BRING BACK THE
POSSIBILITY OF THUNDERSTORMS TO THE AREA...BUT IT LOOKS LIKE THE
EARLIEST THAT WILL HAPPEN IS THURSDAY AFTERNOON.
&&
.AVIATION...BASED ON THE 05/18Z TAF CYCLE.
AREAS OF MVFR CIGS ALONG THE COAST AND IN THE UMPQUA BASIN WILL
PERSIST THROUGH FRIDAY MORNING...THEN CLEAR TO VFR FRIDAY
AFTERNOON. AREAS OF HIGHER TERRAIN WILL BE OBSCURED THE REMAINDER OF
THE AREA WILL REMAIN VFR WITH SOME TERRAIN OBSCURATION...BUT
THERE WILL BE THUNDERSTORMS IN THE AREA THROUGH THIS EVENING. SOME
OF THESE THUNDERSTORMS MAY BE STRONG OR EVEN SEVERE WITH STRONG WINDS
AND TURBULENCE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027-030.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FOR ORZ031.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM PDT THIS EVENING FOR
ORZ031.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
15/15/17In the hours before
Local storm report, Sep 5, 9:10 AM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1010 AM PDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HEAVY RAIN 6 NNE NORTH BEND 43.49N 124.19W
09/05/2013 M1.04 INCH COOS OR TRAINED SPOTTER
FROM 830AM TO 10AM. LOTS OF THUNDER AND
LIGHTNING. NO SIGNIFICANT WIND.
&&
IRIS SYSTEMLocal storm report, Sep 5, 10:56 AM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1156 AM PDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 4 WSW REEDSPORT 43.68N 124.19W
09/05/2013 M1.35 INCH PZZ350 PZ TRAINED SPOTTER
PEAK WIND OF 24 MPH. HEAVY RAIN DURATION 1
HOUR OBSERVER LOCATION REEDSPORT
&&
IRIS SYSTEMLocal storm report, Sep 5, 11:16 AM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1216 PM PDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 1 NNW LAKESIDE 43.59N 124.18W
09/05/2013 M1.41 INCH COOS OR TRAINED SPOTTER
THUNDERSTORMS THIS MORNING ENDING AT NOON.
&&
IRIS SYSTEMSpecial weather statement, Sep 5, 11:56 AM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1256 PM PDT THU SEP 5 2013
ORZ029-030-052045-
KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
1256 PM PDT THU SEP 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 145
PM PDT...
AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF COLLIER MEMORIAL STATE
PARK...OR 23 MILES SOUTHEAST OF CRATER LAKE...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH MARSH AND JACKSON
CREEK FOREST CAMP....AND PORTIONS OF HIGHWAY 97.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4304 12185 4301 12143 4271 12165 4274 12186
TIME...MOT...LOC 1956Z 199DEG 15KT 4275 12172
BTL
Lightning, Coos
- When
- September 5, 12:00 PM PST to 4:00 PM PST
- Where
- Coos County, Coquille
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.180, -124.180
The Roseburg News-Review reported that a logger was injured when lightning struck while he was holding a steel choker cable. He received a severe shock and was taken to Coquille Valley hospital. He recovered and returned to work four days later.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flooding and Debris Flow in Washington, September 5 to 6, 20132 injured · $1.4 million · 50 kt wind · 13 events
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013$20,000 · 9 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Flash Flooding and Hail in Idaho, September 5, 20131.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
- Damaging Wind and Heavy Rain in Georgia, September 5, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469632.